Alert archive / Washington / Wind Advisories in 2012
Wind Advisory 26, NWS Seattle, WA
NWS Seattle, WA issued this wind advisory at Oct 14, 2012, 7:33 AM PDT for San Juan County, Washington. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Oct 14, 2012, 7:33 AM PDT (14:33 UTC)
- Expired
- Oct 14, 2012, 2:59 PM PDT
- In force
- 7 hr
- Issued by
- NWS Seattle, WA
County San Juan County, WA
The radar
The Seattle radar (KATX), 54 km from the middle of the area, began a volume at 14:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Quillayute State, WA (KUIL), launched 12:00Z, 2.6 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 476 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km storm-relative helicity
- 468 m²/s²
- 0-3 km storm-relative helicity
- 593 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
696 WWUS76 KSEW 141433 NPWSEW URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE SEATTLE WA 733 AM PDT SUN OCT 14 2012 ...VERY WINDY CONDITIONS EXPECTED THROUGH EARLY THIS EVENING... .A SMALL LOW PRESSURE SYSTEM CENTERED TO THE WEST OF WHIDBEY ISLAND IS BEING PRODUCED AS STRONG WINDS ALOFT INTERACT WITH THE OLYMPIC MOUNTAINS. WHIDBEY ISLAND...WESTERN SKAGIT COUNTY AROUND FIDALGO ISLAND...COASTAL PORTIONS OF WESTERN WHATCOM COUNTY FROM AROUND BELLINGHAM BAY NORTHWARD...AND PORTIONS OF THE SAN JUAN ISLANDS WILL SEE SOUTHEAST WINDS OF 20 TO 35 MPH TODAY WITH OCCASIONAL GUSTS TO 50 MPH. WINDS WILL DIMINISH THIS EVENING AS WINDS ALOFT DIMINISH. WAZ001-503-506-510-142245- /O.NEW.KSEW.WI.Y.0026.121014T1433Z-121015T0500Z/ SAN JUAN COUNTY-WESTERN WHATCOM COUNTY-WESTERN SKAGIT COUNTY- ADMIRALTY INLET AREA- 733 AM PDT SUN OCT 14 2012 ...WIND ADVISORY IN EFFECT UNTIL 10 PM PDT THIS EVENING... THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 10 PM PDT THIS EVENING. * SOME AFFECTED LOCATIONS...WHIDBEY ISLAND...WESTERN SKAGIT COUNTY AROUND ANACORTES...SANDY POINT...FERNDALE...AND THE SAN JUAN ISLANDS. * TIMING...THIS MORNING THROUGH THIS EVENING. * WIND...SOUTHEAST WINDS 20 TO 35 MPH WITH OCCASIONAL GUSTS TO 50 MPH. * IMPACTS...STRONG SOUTHEAST WINDS WILL HAVE THE EFFECT OF PRUNING DEAD AND DRY BRANCHES FROM TREES. FALLING BRANCHES MAY RESULT IN LOCAL POWER OUTAGES AT TIMES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS OF 30 TO 39 MPH OR GUSTS OF 45 TO 57 MPH ARE LIKELY. && $$ ALBRECHT WEATHER.GOV/SEATTLE
1 follow-up statement
794 WWUS76 KSEW 142159 NPWSEW URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE SEATTLE WA 259 PM PDT SUN OCT 14 2012 WAZ001-503-506-510-142300- /O.CAN.KSEW.WI.Y.0026.000000T0000Z-121015T0500Z/ SAN JUAN COUNTY-WESTERN WHATCOM COUNTY-WESTERN SKAGIT COUNTY- ADMIRALTY INLET AREA- 259 PM PDT SUN OCT 14 2012 ...WIND ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN SEATTLE HAS CANCELLED THE WIND ADVISORY. THE SMALL LOW PRESSURE SYSTEM THAT WAS AROUND THE EAST ENTRANCE TO THE STRAIT OF JUAN DE FUCA EARLY THIS MORNING HAS SHIFTED SOUTH INTO ADMIRALTY INLET AND WEAKENED. SOUTH TO SOUTHEAST WINDS OVER THE NORTH INTERIOR OF 15 TO 25 MPH WITH GUSTS TO 35 MPH WILL GRADUALLY DIMINISH EARLY THIS EVENING. $$ ALBRECHT WEATHER.GOV/SEATTLE
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Seattle, WA wrote its last area forecast discussion before this wind advisory went out at Oct 14, 3:45 AM PDT, 3 hours 48 minutes earlier.
Area forecast discussion, Oct 14, 3:45 AM PDT, 3 hours 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SEATTLE WA 345 AM PDT SAT OCT 13 2012 .SYNOPSIS...A WARM FRONT WILL BRING RAIN TO THE NORTHERN PORTION OF THE AREA THIS MORNING. A COLD FRONT WILL MOVE THROUGH THIS AFTERNOON AND EVENING FOR MORE WIDESPREAD RAIN AND LOCALLY WINDY CONDITIONS. ANOTHER VIGOROUS FRONT WILL MOVE THROUGH MONDAY AND MONDAY NIGHT. SHOWERS WILL DIMINISH ON TUESDAY AND DRY WEATHER IS LIKELY WEDNESDAY AND THURSDAY. && .SHORT TERM...DOPPLER RADAR SHOWS WARM FRONT WELL THIS MORNING WITH RAIN OVER MOSTLY THE NORTHERN PORTION OF THE AREA. HEAVIEST RAIN IS IN THE NORTH CASCADES. SATELLITE IMAGERY SHOWS THE THE PARENT 968 MB LOW IN THE GULF OF ALASKA WITH THE TRAILING COLD FRONT EXTENDING FROM HAIDA GWAII TO JUST NORTH OF VANCOUVER ISLAND BACK OUT TO NEAR 40N/140W. AMSU IMAGERY CONTINUES TO INDICATE THE FRONT TAPPING INTO SOME VERY MOIST AIR WITH TPW VALUES IN THE CORE STILL ABOVE 2 INCHES. COLD FRONT DROPPING DOWN THROUGH WESTERN WASHINGTON LATER TODAY INTO TONIGHT. CURRENT TIMING PUTS THE FRONT ALONG A LINE FROM ABOUT KBLI-KUIL AT 00Z...MOUNT BAKER TO KSEA TO KAST AT 03Z AND SOUTH AND EAST OF THE CWA BY MIDNIGHT. RAINFALL RATES WILL INCREASE 3 TO 6 HOURS AHEAD OF THE FRONT. WINDY CONDITIONS ARE ALREADY OCCURING OVER THE NORTHERN PORTION OF THE AREA IN THE VICINITY OF THE WARM FRONT. AS THE COLD FRONT MOVES SOUTH THROUGH THE AREA WINDS WILL PICK UP OVER THE REST OF THE CWA. PRECIPITATION AMOUNTS THROUGH TONIGHT WITH THE COMBINATION OF THE WARM FRONT AND COLD FRONT WILL BE HIGHEST OVER THE NORTH CASCADES AND OLYMPICS WITH ANOTHER 2 TO AROUND 3 INCHES EXPECTED. LESSER AMOUNTS ARE FORECASTED FOR THE LOWLANDS WITH 1 TO 2 INCHES ALONG THE COAST AND 0.25 TO 1 INCH FOR THE INTERIOR. THE SNOW LEVEL WILL BE AROUND 9000 FT THROUGH TONIGHT. PRECIPITATION WILL DECREASE BEHIND THE COLD FRONT LATER TONIGHT INTO EARLY MONDAY MORNING BUT WITH A 140 KNOT JET OFF THE WASHINGTON COAST THE BREAK IN THE PRECIPITATION WILL NOT BE LONG. ANOTHER STRONG FRONTAL SYSTEM WILL APPROACH THE AREA ON MONDAY WITH RAIN BEGINNING ALONG THE NORTH COAST EARLY IN THE DAY. THE RAIN WILL SPREAD OVER THE ENTIRE AREA BY EARLY AFTERNOON. EARLIER MODEL RUNS HAD HINTED AT THE POSSIBILITY OF STRONG WINDS ASSOCIATED WITH THIS FRONT BUT THE 00Z RUNS HAVE THE PARENT LOW WELL TO THE NORTH OVER HAIDA GWAII. STILL WITH THE 140 KNOT JET IN THE VICINITY AND THE LOW CENTER PROGGED TO BE IN THE MID TO UPPER 970S MB...WE SHOULD SEE WINDY CONDITIONS ALONG THE COAST AND IN THE NORTHWEST INTERIOR. THE COLD FRONT WILL MOVE THROUGH WESTERN WASHINGTON MONDAY NIGHT. AN UPPER TROUGH WILL FOLLOW THE FRONT INTO WESTERN WASHINGTON ON TUESDAY KEEPING SHOWERS IN THE FORECAST. GOOD CONVERGENCE ZONE PATTERN SETTING UP AND WITH THE FLOW ALOFT WEST NORTHWESTERLY EXPECT THE CONVERGENCE ZONE TO GET INTO THE SEATTLE AREA DURING THE DAY. BEHIND THE COLD FRONT THE AIR MASS WILL COOL OFF WITH SNOW LEVELS IN THE MOUNTAINS DROPPING BELOW THE HIGHER PASS LEVELS...NEAR 4500 FEET. FELTON .LONG TERM...EXTENDED MODELS REMAINING CONSISTENT WITH THEIR SOLUTION FOR WEDNESDAY WITH A BREAK IN THE WET PATTERN WITH AN UPPER LEVEL RIDGE OVER THE AREA AND SURFACE HIGH PRESSURE BUILDING IN. THE MODEL SOLUTIONS DIVERGE ONCE AGAIN AFTER WEDNESDAY WITH THE SAME STORY AS THE 00Z RUNS YESTERDAY. THE GFS BRINGS ANOTHER SYSTEM INTO THE AREA THURSDAY NIGHT WHILE THE ECMWF IS A LITTLE SLOWER WITH THIS SYSTEM HOLDING IT OFF UNTIL FRIDAY MORNING. CURRENT FORECAST IS MORE IN LINE WITH THE GFS SOLUTION AND GIVEN THAT BOTH MODELS ARE SHOWING GOOD RUN TO RUN CONSISTENCY SEE NO REASON TO CHANGE THE FORECAST AT THIS POINT. BOTH THE GFS AND THE ECMWF KEEP A COOL TROUGH OVER WESTERN WASHINGTON FOR NEXT WEEKEND KEEPING THE THREAT OF SHOWERS IN THE FORECAST. FELTON && .HYDROLOGY...ANOTHER BAND OF HEAVY RAIN ASSOCIATED WITH THE MAIN BAROCLINIC BAND AND COLD FRONT WILL MOVE SOUTHEAST ACROSS THE AREA THIS AFTERNOON INTO THE EVENING HOURS. BY THE END OF SUNDAY...THE WEST SLOPES OF THE OLYMPICS AND THE NORTH CASCADES WILL SEE ANOTHER 2 TO AROUND 3 INCHES OF RAIN. THE INTERIOR LOWLANDS WILL RECEIVE AMOUNTS OF AN INCH OR LESS WITH ONE TO TWO INCHES ALONG THE COAST. SNOW LEVELS WILL RANGE FROM 8000 TO 9500 FEET THROUGH EARLY MONDAY MORNING. GIVEN THE EXCEPTIONALLY DRY ANTECEDENT CONDITIONS...THIS EPISODE IS UNLIKELY TO PRODUCE ANY RIVER FLOODING. THE POSSIBLE EXCEPTION IS THE UNIQUELY FLOOD-PRONE SKOKOMISH RIVER. HOWEVER...NORTHWEST RIVER FORECAST CENTER GUIDANCE HAS CONSISTENTLY SHOWN THAT IT WILL CREST ABOUT A FOOT BELOW FLOOD STAGE. IT CERTAINLY BEARS CONTINUED WATCHING...BUT EVEN IF IT DOES FLOOD IT SHOULD BE MINOR. THE PRECIPITATION EPISODE SHOULD RETURN HYDROLOGIC CONDITIONS TO NORMAL FOR THIS TIME OF YEAR. MCDONNAL/FELTON && .AVIATION...A STRONG FRONTAL SYSTEM WILL MOVE THROUGH WESTERN WA TODAY. PERIODS OF RAIN WITH A FAIRLY LOW OVERCAST AND AREAS OF REDUCED VISIBILITY IN THE RAIN WILL CONTINUE. THE RAIN HAS TAPERED OFF OVER THE SOUTH HALF OF WESTERN WA EARLY THIS MORNING IN THE WARM SECTOR SOUTH OF THE WARM FRONT...BUT THE RAIN WILL INCREASE AGAIN LATER THIS MORNING. THE FRONTAL PASSAGE WILL PROBABLY REACH THE COAST AROUND MID AFTERNOON AND MOVE THROUGH THE INTERIOR OF WESTERN WA THIS EVENING. 19 KSEA...THERE WAS SOME IMPROVEMENT OVERNIGHT AS THE WARM FRONT SHIFTED TO NW WA OR SRN BRITISH COLUMBIA BUT THEN LATER THIS MORNING CEILINGS SHOULD FALL AGAIN WITH THE MAIN FRONT AND MORE RAIN THROUGH THIS AFTERNOON. BREEZY SOUTHERLY WINDS EASING TONIGHT AFTER FROPA. && .MARINE...GALE WARNING FOR THE COASTAL WATERS...ENTRANCES TO THE STRAIT...AND FOR THE NORTHERN INLAND WATERS TODAY. WINDS WILL EASE LATER THIS AFTERNOON OR EVENING AND THERE ISN'T LIKELY TO BE MUCH OF A POSTFRONTAL WIND...NOT EVEN EXPECTING MUCH OF A WLY PUSH IN THE STRAIT TONIGHT. THERE ARE SMALL CRAFT ADVISORIES ARE ON THE REMAINDER OF THE WATERS AND THE FORECAST FOR PUGET SOUND AND ADMIRALTY INLET IS SLY 20-30KT TODAY. ANOTHER SYSTEM MONDAY AFTERNOON COULD PRODUCE GALES...ALTHOUGH THE 00Z ECMWF AND GFS ARE PRETTY FAR APART IN THEIR SOLUTIONS...THE ECMWF HAS A MUCH DEEPER LOW TRACKING ACROSS NRN VANCOUVER ISLAND MONDAY EVENING. BEHIND THAT FRONT THERE WILL PROBABLY BE STRONG WESTERLY FLOW...GALE FORCE WLY WINDS ARE LIKELY IN THE STRAIT MON NITE. 19 && .SEW WATCHES/WARNINGS/ADVISORIES... WA...NONE. PZ...GALE WARNING COASTAL WATERS...ENTRANCES TO THE STRAIT OF JUAN DE FUCA...AND NORTHERN INLAND WATERS. SMALL CRAFT ADVISORIES ELSEWHERE AND FOR THE GRAYS HARBOR BAR. && WWW.WEATHER.GOV/SEATTLE YOU CAN SEE AN ILLUSTRATED VERSION OF THE FORECAST DISCUSSION AT WWW.WEATHER.GOV/SEATTLE/GAFD/LATEST_WEBAFD.HTML.
The office that day
Everything else NWS Seattle, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 13, 10:42 PM PDT | Small Craft Advisory for Rough Bar | SEW | 4 days | |
| Oct 14, 2:33 PM PDT | Gale Warning | SEW | 45 hr |
Nearby
Wind Advisories in Washington, 2012Every wind advisory in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.